Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Medford, OR

July 23, 2018Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Jul 23, 2018, 8:31 PM PDT for Siskiyou County, California. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2018, 8:31 PM PDT (03:31 UTC)
Expired
Jul 23, 2018, 9:00 PM PDT
In force
29 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 53 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 8:45 PM PDTHAIL 0.253 Ssw Grenada, CAHAIL ACCUMULATED ON ROADWAYS AND GROUND ABOUT 0.25 TO 0.50 INCHES DEPTH. GUSTS ESTIMATED AT 30 MPH. HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
3029 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS56 KMFR 240331
SVRMFR
CAC093-240400-
/O.NEW.KMFR.SV.W.0009.180724T0331Z-180724T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
831 PM PDT MON JUL 23 2018

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  North central Siskiyou County in northern California...

* Until 900 PM PDT.

* At 831 PM PDT, a severe thunderstorm was located near Grenada, or
  10 miles southeast of Yreka, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Yreka, Montague, Grenada and Gazelle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 12254 4157 12267 4182 12258 4171 12232
TIME...MOT...LOC 0331Z 208DEG 12KT 4160 12255 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHAAF
2 follow-up statements
563 
WWUS56 KMFR 240342
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
842 PM PDT MON JUL 23 2018

CAC093-240400-
/O.CON.KMFR.SV.W.0009.000000T0000Z-180724T0400Z/
Siskiyou CA-
842 PM PDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM PDT
FOR NORTH CENTRAL SISKIYOU COUNTY...

At 841 PM PDT, a severe thunderstorm was located over Grenada, or 8
miles southeast of Yreka, moving northeast at 15 mph.

HAZARD...70 mph wind gusts and quarter size hail. A tornado is 
         possible with this storm, and damaging winds are likely.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Yreka, Montague, Grenada and Gazelle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 12254 4157 12267 4182 12258 4171 12232
TIME...MOT...LOC 0341Z 208DEG 12KT 4163 12253 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

SCHAAF
006 
WWUS56 KMFR 240357
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
857 PM PDT MON JUL 23 2018

CAC093-240406-
/O.EXP.KMFR.SV.W.0009.000000T0000Z-180724T0400Z/
Siskiyou CA-
857 PM PDT MON JUL 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SISKIYOU COUNTY
WILL EXPIRE AT 900 PM PDT...
        
The storm continues to be severe as it moves to the northeast. A new 
severe thunderstorm warning has been issued continues for Montague 
and Grenada.

LAT...LON 4151 12254 4157 12267 4182 12258 4171 12232
TIME...MOT...LOC 0356Z 208DEG 12KT 4167 12250 

$$

SCHAAF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 8:26 PM PDT, 5 minutes earlier.

Area forecast discussion, Jul 23, 8:26 PM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Medford OR
826 PM PDT Mon Jul 23 2018

.DISCUSSION...Thunderstorms are ongoing across portions of
Siskiyou County as well as showers trying to develop into storms
in eastern Modoc County. These storms are dissipating as they
cross the California and Oregon border, but this could change over
the next few hours as previous storms prime the area with more
moisture.

Otherwise, smoke; heat; and poor air quality are the main stories
around most of southern Oregon and northern California. The
exceptions to this will be for most of the coast (north of Gold
Beach) and the Umpqua Basin. Portions further east (Lakeview and
Alturas) are seeing minimal smoke effects, and are not nearly as
bad as Jackson and Josephine Counties. This pattern is expected to
continue for the next several days, and will be the overall
status quo for the foreseeable future. Have decided to not make
any chances to the forecast for now. -Schaaf

&&

.AVIATION...For the 24/00Z TAFs...Wildfire smoke continues over
most of the inland areas west of the Southern Oregon Cascades as
well as some locations just east of the Cascades. MVFR
visibilities/cigs and local IFR conditions will prevail over these
areas, especially in Jackson and Josephine counties.

Along the coast and over the coastal waters, areas of IFR cigs/vsbys
will continue tonight and Tuesday morning with conditions becoming
VFR along the coast in the late morning and early afternoon.

Outside of the smoke and marine stratus, VFR conditions will
prevail. However, there will be isolated afternoon and evening
thunderstorms over northern California and from the Cascades east
this evening and on Tuesday. Gusty winds and hail are possible near
these thunderstorms. -CC

&&

.MARINE...Updated 800 PM PDT Monday 23 July 2018...Offshore high
pressure and a thermal trough inland will persist through this
week. Light to moderate north winds will persist with the
strongest winds south of Cape Blanco in the afternoons and
evenings. These winds are expected to briefly reach small craft
advisory criteria late Tuesday afternoon and early Tuesday evening
between Cape Blanco and Gold Beach, mainly beyond 5 nm from
shore. However, have kept with the small craft for hazardous seas
due to the small area and time frame affected.

Steep seas will linger north of Cape Blanco mainly beyond 15 nm from
shore. On Tuesday, expect the steep seas to occur from Cape Blanco
south. Small craft conditions are expected Wednesday through at
least Friday but may expand north of Cape Blanco. -CC

&&

.PREV DISCUSSION... /Issued 248 PM PDT Mon Jul 23 2018/

DISCUSSION...The latest visible image shows marine stratus along
the coast, north of Cape Blanco and high level cloud deck ahead of
a weak upper low near 135W and 35N. Also cumulus build ups are
taking shape over the Cascades, Siskiyous, higher terrain east of
the Cascades and northern California. So far one lightning strike
has been observed in Shasta County (which is south of our forecast
area). Meanwhile areas of smoke continue to plague the westside
valley locations.

There's good agreement most of the instability will be confined in
northern California from the Marble Mountains east-northeast into
Medicine Lake and Northwest Modoc County. The only difference from
yesterday is the upper flow (steering winds) is slightly more
southerly. Therefore there is concern for a few isolated
thunderstorms to pop up over the southern Cascades, Siskiyous and
east of the Cascades. The one limiting factor for isolated
thunderstorm development along the southern Cascades and Siskiyous
will be the extent of the smoke. If the smoke remains thick enough,
it will act to inhibit thunderstorm formation.

Also unlike yesterday, PWAT's are higher. The Medford sounding this
morning showed PWAT at 1.16 inches. So there's more moisture, but
the model soundings show a dry sub-layer and there's a chance any
little if any rain that comes from any storms will not reach the
ground. The exception will be from the Marble Mountains northeast to
Medicine Lake where moisture is more abundant. Also gusty winds are
possible near any storms. Therefore the concern is heightened for
new starts from lightning.

Isolated storms will fizzle out later this evening with dry
conditions overnight. The GFS hangs on to some QPF tonight in
Northern California while the NAM and short range high res models do
not. Note: Yesterday's GFS also shows QPF in the overnight period
and nothing materialized. Given the fact mid level moisture is
decreasing and losing daytime heating and little or no trigger,
suspect the GFS is overdone, so we'll go with dry conditions
tonight.

The threat of thunderstorms exist again Tuesday afternoon as some
monsoonal moisture from the Sierra Nevada moves north into our area.
It looks like the best chance for thunderstorms will be in the
Sierras, but still cannot not rule out something in northern
California and east of the Cascades late in the afternoon and
evening. The reason for this is mid level moisture and instability
will be increasing and the models hint at weak embedded shortwaves.

Thursday through next weekend will be dry with no threat of
thunderstorms.

Were looking at hot temperatures just about everywhere with near or
triple digit values for the Rogue, Illinois, Applegate, Shasta,
Scott and Klamath River valleys into next weekend. For now we'll
keep the forecast high temperatures slightly below guidance due to
the smoke, but if it clears out enough, then we could be looking at
higher max values. There will be some, but not a lot of relief in
the overnight period tonight and Tuesday night. Thus, a heat
advisory remains in effect. Please see NPWMFR for more details. The
coast will be the only place where temperatures will be near normal
with a persistent weak onshore flow. -Petrucelli

FIRE WEATHER...Updated 300 PM PDT Monday 23 July 2018...
Latest satellite imagery shows widespread smoke west of the Cascades
with some upper level clouds starting to move into the area. The
radar is also starting to show some convective activity in northern
California as we hit our convective temperature.  We feel that
thunderstorms will form in northern California this afternoon and
drift into the eastern parts of the Cascades outside of the smoked
over areas.  Given some model disagreement in convection, still feel
that the threat for storms will be isolated this afternoon and
evening.

Thunderstorms are still possible Tuesday afternoon and evening as an
upper level low over the Pacific and a ridge to the east continue to
bring in some moisture to southern Oregon.  Model soundings suggest
there is plenty of instability in northern California away from the
smoke, so we'll have a slight chance for thunderstorms yet again on
Tuesday.

The other topic will be temperatures warming up today and for the
next few days as highs push into the upper 90's in the smoke filled
valleys.  RH's shouldn't be that dry with this extra moisture moving
into the region from the south.  They will start to dry out on
Wednesday night with moderate recoveries on the mid elevation
ridges.

-Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT Wednesday for ORZ024-026.

CA...Heat Advisory until 11 PM PDT Wednesday for CAZ080>082.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 5 AM PDT Wednesday
     for PZZ356-376.
     Small Craft Advisory for hazardous seas until 5 AM PDT Tuesday
     for PZZ350-370.

BMS/CC/MAP

In the hours before

Special weather statement, Jul 23, 6:27 PM PDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Medford OR
627 PM PDT MON JUL 23 2018

CAZ080-081-240215-
Central Siskiyou County-Western Siskiyou County-
627 PM PDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SISKIYOU COUNTY...

At 626 PM PDT, a strong thunderstorm was located 8 miles west of
Yreka, moving northeast at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Yreka and Tree Of Heaven Campground.

* This includes...
   Highway 96 in California between mile markers 90 and 103.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4164 12279 4169 12289 4191 12277 4182 12256
TIME...MOT...LOC 0126Z 210DEG 8KT 4173 12279

SCHAAF
Local storm report, Jul 23, 7:01 PM PDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
701 PM PDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 SW MACDOEL            41.81N 122.03W
07/23/2018  E1.00 INCH       SISKIYOU           CA   TRAINED SPOTTER

            MOST HAIL IS NICKEL SIZED, BUT THERE ARE A
            FEW QUARTER SIZE PIECES OF HAIL. ALSO SAYS
            THAT THE HAIL IS DIMINISHING.

&&

BS
Special weather statement, Jul 23, 7:15 PM PDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Medford OR
715 PM PDT MON JUL 23 2018

CAZ080-081-ORZ028-240300-
Central Siskiyou County-Western Siskiyou County-Siskiyou Mountains
and Southern Oregon Cascades-
715 PM PDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SISKIYOU AND SOUTH
CENTRAL JACKSON COUNTIES...

At 714 PM PDT, a strong thunderstorm was located near Klamath River,
or 11 miles northwest of Yreka, moving north at 10 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Tree Of Heaven Campground, Klamath River and Hilt.

* This includes the following highways...
   Highway 96 in California between mile markers 83 and 101.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4179 12263 4178 12287 4202 12296 4203 12259
TIME...MOT...LOC 0214Z 176DEG 9KT 4186 12277

CC
Special weather statement, Jul 23, 7:50 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Medford OR
750 PM PDT MON JUL 23 2018

CAZ080-240315-
Western Siskiyou County-
750 PM PDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY...

At 750 PM PDT, a strong thunderstorm was located near Etna, or 27
miles southwest of Yreka, moving north at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Etna and Greenview.

* This includes...
   Highway 3 in California between mile markers 15 and 31.

LAT...LON 4133 12286 4134 12307 4162 12307 4158 12272
TIME...MOT...LOC 0250Z 188DEG 13KT 4140 12294

SCHAAF
Special weather statement, Jul 23, 7:57 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service Medford OR
757 PM PDT MON JUL 23 2018

CAZ081-083-084-240330-
Central Siskiyou County-North Central and Southeast Siskiyou
County-Northeast Siskiyou and Northwest Modoc Counties-
757 PM PDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SISKIYOU COUNTY...

At 757 PM PDT, a strong thunderstorm was located near Grenada, or 10
miles east of Yreka, moving northeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Montague and Grenada.

LAT...LON 4157 12237 4165 12258 4193 12247 4181 12214
TIME...MOT...LOC 0257Z 206DEG 14KT 4168 12244

SCHAAF
Special weather statement, Jul 23, 8:25 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Medford OR
825 PM PDT MON JUL 23 2018

CAZ081-083-240415-
Central Siskiyou County-North Central and Southeast Siskiyou County-
825 PM PDT MON JUL 23 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL SISKIYOU
COUNTY...

At 825 PM PDT, strong thunderstorms were clustered near Grenada, or 9
miles southeast of Yreka, moving northeast at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Montague, Gazelle and Grenada.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4150 12250 4158 12267 4193 12248 4183 12221
TIME...MOT...LOC 0325Z 210DEG 8KT 4167 12247

SCHAAF

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:07 PM PDTSpecial Weather StatementMFRSiskiyou23 min
Jul 23, 6:27 PM PDTSpecial Weather StatementMFRSiskiyou48 min
Jul 23, 6:51 PM PDTSevere Thunderstorm WarningMFRSiskiyou24 min
Jul 23, 6:55 PM PDTSevere Thunderstorm WarningMFRSiskiyou20 min
Jul 23, 7:15 PM PDTSpecial Weather StatementMFRSiskiyou45 min
Jul 23, 7:50 PM PDTSpecial Weather StatementMFRSiskiyou25 min
Jul 23, 7:57 PM PDTSpecial Weather StatementMFRSiskiyou33 min
Jul 23, 8:25 PM PDTSpecial Weather StatementMFRSiskiyou50 min
Jul 23, 8:55 PM PDTSevere Thunderstorm WarningMFRSiskiyou35 min
Jul 23, 9:13 PM PDTAreal Flood AdvisoryMFRSiskiyou3 hr
Jul 23, 9:34 PM PDTSpecial Weather StatementMFRSiskiyou26 min
Jul 24, 4:10 PM PDTSevere Thunderstorm WarningMFRSiskiyou24 min

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.